Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 68, NWS Grand Rapids, MI

June 30, 2005Barry County, Ionia County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 30, 2005, 8:57 AM EDT for Barry County, Ionia County, Michigan. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2005, 8:57 AM EDT (12:57 UTC)
Expired
Jun 30, 2005, 9:47 AM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Barry County, MI, Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 30 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:05 AM EDTTSTM WND DMG1 S Clarksville, MISEVERAL LARGE LIMBS WERE KNOCKED DOWN ON NASH ROAD JUST SOUTH OF CLARKSVILLE.
Jun 30, 9:10 AM EDTTSTM WND DMG6 Nw Lake Odessa, MIONE TREE DOWN ON TODD ROAD BETWEEN PEDDLER LAKE ROAD AND KEIM ROAD
Jun 30, 9:10 AM EDTTSTM WND DMGHastings, MITREES DOWN IN INDIAN HILLS AREA OF HASTINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 301257
SVRGRR
MIC015-067-301400-
/O.NEW.KGRR.SV.W.0068.050630T1257Z-050630T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
857 AM EDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IONIA COUNTY IN SOUTH CENTRAL MICHIGAN
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1000 AM EDT

* AT 853 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SARANAC TO 14 MILES SOUTHWEST
  OF HASTINGS...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ORLEANS...CAMPBELL CORNERS AND CEDAR CREEK AROUND 905 AM EDT
  BERLIN CENTER...VICKERY LANDING AND QUIMBY AROUND 910 AM EDT
  TREMAINE CORNERS...IONIA CO ARPT AND COATS GROVE AROUND 915 AM EDT
  MORGAN AROUND 920 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4275 8542 4278 8530 4299 8530 4309 8527
      4309 8487 4291 8485 4280 8488 4276 8509
      4246 8508 4244 8553 4250 8553

$$

DUKE
2 follow-up statements
000 
WWUS53 KGRR 301317
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
914 AM EDT THU JUN 30 2005

MIC015-067-301400-
/O.CON.KGRR.SV.W.0068.000000T0000Z-050630T1400Z/
IONIA MI-BARRY MI-
914 AM EDT THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARRY AND
IONIA COUNTIES UNTIL 1000 AM EDT...

AT 910 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM IONIA TO DOWLING...AND MOVING EAST AT
25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  QUIMBY...COATS GROVE AND DOWLING BY 920 AM EDT
  MUIR...WEST SEBEWA...FERGUSON CORNERS AND LYONS BY 925 AM EDT
  COLLINS...MORGAN AND ASSYRIA BY 930 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

INTENSE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 4275 8542 4278 8530 4299 8530 4309 8527
      4309 8487 4291 8485 4280 8488 4276 8509
      4246 8508 4244 8553 4250 8553

$$

MJS
000 
WWUS53 KGRR 301347
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
947 AM EDT THU JUN 30 2005

MIC015-067-301357-
/O.CAN.KGRR.SV.W.0068.000000T0000Z-050630T1400Z/
IONIA MI-BARRY MI-
947 AM EDT THU JUN 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR BARRY AND IONIA COUNTIES HAS
BEEN CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4275 8542 4278 8530 4299 8530 4309 8527
      4309 8487 4291 8485 4280 8488 4276 8509
      4246 8508 4244 8553 4250 8553

$$

RG NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:32 AM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 30, 4:32 AM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
432 AM EDT THU JUN 30 2005

.SHORT TERM...
MAIN FOCUS WAS ON PCPN CHCS AS A LARGE CLUSTER OF THUNDERSTORMS IN
ADVANCE OF A STRONG COLD FRONT APPROACHES THE REGION THIS MORNING.
THE POTENTIAL FOR SEVERE STORMS WILL BE DETERMINED BY HOW QUICKLY
THE ATMOSPHERE RECOVERS FROM THE MORNING CONVECTION.  ALSO NEED TO
CONSIDER HOW QUICKLY THE FRONT PUSHES THROUGH AND WHETHER POPS WILL
BE NEEDED INTO THIS EVENING.

POTENT UPPER LOW WAS SLIDING ACROSS MN THIS MORNING.  A LARGE
COMPLEX OF STORMS STRETCHED FROM WESTERN LAKE SUPERIOR THROUGH
WISCONSIN TO NE KANSAS EARLY THIS MORNING.  THESE STORMS WILL
PROGRESS ACROSS THE AREA THIS MORNING...SLOWLY DIMINISHING AS THEY
RUN AWAY FROM THE BEST UPPER JET SUPPORT.  WILL HAVE LIKELY POPS
ACROSS THE NORTH WHERE THE BULK OF THIS ACTIVITY WILL MOVE THROUGH
THIS MORNING.  THE SOUTHERN EXTENT OF THE COMPLEX...OVER ERN IA/WRN
IL APPEARS TO BE WEAKENING ALREADY AS CLOUD TOPS HAVE BEEN WARMING A
BIT...SO CHC POPS LOOKS GOOD FOR THE SOUTH THIS MORNING.  THERE WILL
BE A STRONG PUNCH OF DRIER AIR BEHIND THE STORMS INTO THE
AFTERNOON.  THIS WILL ALLOW SUNSHINE TO BREAK THROUGH AND SURFACE
TEMPS TO CLIMB TO AROUND 90 WITH DEWPOINTS AROUND 70.  THIS WILL
BOOST CAPE VALUES TO AT OR ABOVE 3K J/KG BY EARLY AFTERNOON.  HEAT
INDEX VALUES WILL ALSO CLIMB INTO THE 95 TO 100 DEGREE IN THE SOUTH
MAKING FOR A VERY UNCOMFORTABLE DAY...BUT SHY OF ADVISORY CRITERIA.
STORMS SHOULD RE-FIRE OVER THE CWA INTO THE AFTERNOON AS THE COLD
FRONT APPROACHES THE AREA.  THERE IS NOT A LOW LEVEL JET TO PROVIDE
LIFT...BUT THE UPPER JET LOOKS VERY FAVORABLE.  THE RIGHT REAR QUAD
OF THE UPPER JET MOVES OVER THE SE HALF OF THE CWA DURING THE
AFTERNOON.  STRONG UPPER DIVERGENCE FROM THIS JET WILL PROVIDE THE
FOCUS FOR REDEVELOPMENT INTO THE AFTERNOON.  A 55KT MID LEVEL JET
RISES THE LIKELIHOOD THAT A FEW STRONGER STORMS COULD PRODUCE
DAMAGING WINDS.  0-6KM BULK SHEAR VALUES ARE MARGINAL...30-35
KNOTS.  BELIEVE THE HIGHEST THREAT OF SEVERE STORMS THIS AFTERNOON
WILL GENERALLY BE SE OF A BIV-MOP LINE AND FROM ROUGHLY 1 THROUGH 8
PM.

MUCH OF THE CONVECTION IS EXPECTED TO BE WELL AHEAD OF THE COLD
FRONT WHICH WILL ACROSS THE CWA DURING THE EVENING HOURS.  THE
THUNDERSTORMS SHOULD STEAL MOST OF THE MOISTURE NEAR THE FRONT...BUT
CAN NOT RULE OUT A FEW RANDOM SHOWER/STORMS WITH THE FRONTAL
PASSAGE.  WILL THEREFORE EXTEND CHC POPS OVER THE SE CORNER INTO THE
EVENING.  ONCE THE FRONT IS THROUGH...BY MIDNIGHT...A MUCH DRIER
AIRMASS WILL MOVE INTO THE REGION.

THE UPPER TROF COMES THROUGH ON FRIDAY.  THE MOISTURE DOES NOT LOOK
DEEP ENOUGH FOR SHOWERS TO DEVELOP...BUT A BKN CU DECK WILL MOST
LIKELY OCCUR BY AFTERNOON.  OTHERWISE THE END OF THE WEEK WILL
FEATURE MUCH MORE COMFORTABLE CONDITIONS WITH HIGHS IN THE 70S AND
DEWPOINTS AROUND 50.

.LONG TERM...
SATURDAY NIGHT...SURFACE HIGH PRESSURE WILL BE SLIPPING OFF TO THE
SOUTHEAST OF THE GREAT LAKES...WITH RETURN FLOW BEGINNING. IT WILL
BE A DRY AND SLIGHTLY COOLER THAN NORMAL NIGHT FOR THIS TIME OF
YEAR...WITH LOWS IN THE 50S.

SUNDAY AND SUNDAY NIGHT A FRONT SWEEPS EAST ACROSS THE NORTHERN
PLAINS...REACHING WESTERN WI AND IA BY MONDAY MORNING. THE UPPER
FLOW WILL BE ZONAL ACROSS THE NORTHERN TIER OF STATES...SO THE FRONT
WILL BE PROGRESSING TO THE EAST AT A DECENT PACE. HIGHS AND LOWS IN
THIS TIME FRAME WILL BE VERY CLOSE TO NORMAL.

MONDAY THROUGH TUESDAY WILL CARRY CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS...AS THE FRONT SWEEPS ACROSS THE AREA...THEN STALLS
OUT ACROSS THE SOUTHERN GREAT LAKES. 500MB HEIGHTS REBOUND FROM THE
LOWER 570S ON SATURDAY...TO THE MIDDLE 580S ON MONDAY.
TEMPERATURES ON MONDAY WILL LIKELY BE ABOVE NORMAL ONCE AGAIN.

WEDNESDAY WILL FEATURE DRY WEATHER AS THE FRONT WILL BE OFF TO THE
SOUTH OF THE STATE WITH HIGH PRESSURE FILTERING IN FROM THE NORTH.
THE FRONT TO THE SOUTH APPEARS TO BE FAR ENOUGH SOUTH TO KEEP THE
DRY FORECAST GOING...BUT FUTURE MODEL RUNS WILL NEED TO BE WATCHED
TO SEE IF THIS FRONT BEGINS TO CREEP BACK NORTH.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JK DUKE
Hazardous weather outlook, Jun 30, 6:22 AM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
622 AM EDT THU JUN 30 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
622 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN PLACED IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE THREAT WILL EXTEND
FROM DAYBREAK THROUGH ABOUT 800 PM. A COLD FRONT TO THE WEST OF THE
STATE OVER EASTERN WISCONSIN HAS TOUCHED OFF STORMS EARLY THIS
MORNING ALREADY SPREADING INTO WESTERN LOWER MICHIGAN. SOME
OF THESE STORMS MAY BE SEVERE. AS THE FRONT PROGRESSES INTO THE
FORECAST AREA THIS AFTERNOON...ADDITIONAL STORMS ARE POSSIBLE. THE
MAIN THREAT FROM STORMS TODAY WILL BE STRONG WINDS AND MARGINALLY
SEVERE HAIL. WIND GUSTS OF 65 MPH WILL BE POSSIBLE IN THE STRONGER
STORMS AS WELL AS HAIL TO AROUND THREE QUARTERS OF AN INCH. STORM
MOVEMENT WILL BE TO THE EAST AROUND 30 MPH.

WITH A SQUALL LINE SWEEPING THE LAKE THIS MORNING...THERE IS AN
INCREASED RISK OF RIP CURRENTS TODAY ALONG THE SHORE FROM ST. JOSEPH
TO MANISTEE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WAVES OF 3 TO 5 FEET ARE EXPECTED ON LAKE MICHIGAN FRIDAY...WHICH
WILL POSE A HAZARD TO SMALLER CRAFT. WAVES OF THIS HEIGHT WILL ALSO
BRING ANOTHER CHANCE FOR RIP CURRENTS.

THUNDERSTORMS RETURN TO THE FORECAST ON THE FOURTH OF JULY AHEAD OF
ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
WEATHER.GOV/GRANDRAPIDS (ALL LOWER CASE)

DUKE

In the hours before

Local storm report, Jun 30, 8:27 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
827 AM EDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             GRAND RAPIDS            42.96N 85.66W
06/30/2005  0.75 INCH        KENT               MI   TRAINED SPOTTER

&&

IOD

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:28 AM EDTSpecial Marine WarningGRR92 min
Jun 30, 7:00 AM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa60 min
Jun 30, 7:08 AM EDTSpecial Marine WarningGRR97 min
Jun 30, 7:55 AM EDTSevere Thunderstorm WarningGRRKent50 min
Jun 30, 8:37 AM EDTSevere Thunderstorm WarningGRRAllegan26 min
Jun 30, 9:11 AM EDTSevere Thunderstorm WarningGRREaton65 min
Jun 30, 9:46 AM EDTSevere Thunderstorm WarningGRRCalhoun44 min
Jun 30, 9:52 AM EDTSevere Thunderstorm WarningGRRJackson71 min
Jun 30, 10:00 AM EDTSevere Thunderstorm WarningGRRIngham28 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.